Janumet and Blood Sugar
Certain side effects or complications may occur with the use of Janumet. Blood sugar levels may drop too low or become too high. Symptoms of low blood sugar include sweating, extreme hunger, and blurry vision. High blood sugar levels may cause fatigue, shortness of breath, and nausea. If you are taking Janumet and blood sugar levels become too high or low, notify your healthcare provider immediately.
One of the possible side effects of Janumet® (sitagliptin and metformin) is its effect on blood sugar levels. In general, the drug does not cause blood sugar levels to drop too low (hypoglycemia). However, it is possible for blood sugar to go too high (hyperglycemia) in people taking it.
Unlike many other diabetes medications, Janumet is unlikely to cause low blood sugar. In studies, 1.3 percent of people taking the drug had low blood sugar, compared to 2.1 percent of people just taking metformin. Low blood sugar is also more common in elderly people and in people with adrenal, pituitary, liver, or kidney problems -- as well as during fasting before surgery and after prolonged exercise.
Symptoms of low blood sugar can vary, depending on a number of factors, including how low the blood sugar levels are. Examples of early symptoms may include:
- Extreme hunger
- Cold sweats
- Blurry vision.
More severe symptoms include:
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.
If you develop any possible symptoms of low blood sugar while on Janumet, contact your healthcare provider immediately or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the low blood sugar immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.